Overdoses of MAO inhibitors (isocarboxazid, phenelzine, selegiline, moclobemide) cause ataxia, excitement, hypertension, and tachycardia, followed several hours later by hypotension, convulsions, and hyperthermia.
Ingestion of tyramine-containing foods may cause a severe hypertensive reaction in patients taking MAO inhibitors. Foods containing tyramine include aged cheese and red wines. Hypertensive reactions may also occur with any sympathomimetic drug. Severe or fatal hyperthermia (serotonin syndrome) may occur if patients receiving MAO inhibitors are given meperidine, fluoxetine, paroxetine, fluvoxamine, venlafaxine, tryptophan, dextromethorphan, tramadol, or other serotonin-enhancing drugs. This reaction can also occur with the newer selective MAO inhibitor moclobemide, and the antibiotic linezolid, which has MAO-inhibiting properties. The serotonin syndrome has also been reported in patients taking selective serotonin reuptake inhibitors (SSRIs) in large doses or in combination with other SSRIs, even in the absence of an MAO inhibitor or meperidine. It is characterized by fever, agitation, delirium, diaphoresis, hyperreflexia, and clonus (spontaneous, inducible, or ocular). Hyperthermia can be life-threatening.
Administer activated charcoal (see C. Activated Charcoal). Treat severe hypertension with nitroprusside, phentolamine, or other rapid-acting vasodilators (see Hypertension). Treat hypotension with fluids and positioning but avoid use of pressor agents if possible. Observe patients for at least 24 hours, since hyperthermic reactions may be delayed. Treat hyperthermia with aggressive cooling; neuromuscular paralysis may be required (see Hyperthermia and Chapter 37). Cyproheptadine, 4 mg orally (or by gastric tube) every hour for three or four doses, or chlorpromazine, 25 mg intravenously, has been reported to be effective against serotonin syndrome.
et al. Serotonin syndrome: pathophysiology, clinical features, management, and potential future directions. Int J Tryptophan Res. 2019;12:1178646919873925.